FDA warns of outbreak following steroid injections from Tenn. compounding pharmacy

May 24, 2013

Seven Tennesseans have fallen ill after receiving compounded steroid injections made by Main Street Family Pharmacy of Newbern, Tenn., according to the FDA.

 

Seven Tennesseans have fallen ill after receiving compounded steroid injections made by Main Street Family Pharmacy of Newbern, Tenn., according to the FDA.

On May 24, FDA alerted healthcare providers to not use any products that are labeled as sterile from this compounding pharmacy and to quarantine the products until further notice.

The patients had adverse reactions after receiving injections of preservative-free methylprednisolone acetate (80 mg/mL), the same kind of medication that was implicated in the New England Compounding Center tragedy last fall.

FDA received seven reports of adverse reactions to the injections and one adverse event may involve fungus, the agency reported.

“An investigation into the exact source of these adverse events is still ongoing, but these cases are associated with potentially contaminated medication,” FDA said.

The agency is working with the Centers for Disease Control and Prevention as well as state authorities to review the pharmacy’s sterile procedures.

Healthcare providers and consumers should report adverse events associated with products from Main Street Family Pharmacy to the FDA’s MedWatch Adverse Event Reporting program by completing the online form at www.fda.gov/medwatch/report.htm or fax the form to 1-800-FDA-0178.